Doctors love tramadol (Ultram, Ultracet) because it is perceived as safer than narcotics like hydrocodone (Lortab, Norco, Vicodin, etc.) or oxycodone (Oxycontin, Percocet, etc). In case you had not noticed, opioids have been getting a lot of bad press for their addictive potential. As a result, many prescribers are turning to tramadol to ease patients’ pain. We fear that most are unaware of the withdrawal reaction that can occur when people try to stop tramadol suddenly.
There is a sanitized term for this extremely disorienting condition: “discontinuation syndrome.” It does not begin to describe what some people go through when trying to stop tramadol. At last count there are over 600 comments about this problem associated with this article. Some are truly hair raising. To read them all, click on the box at the bottom of this page labeled “Older Comments.” But first, the question that started this thread:
Q. I have been taking Ultracet (tramadol) for several years for back pain. I was taking 100 mg three times a day as prescribed. The pain is better and I tried stopping the tramadol and had a terrible reaction.
I went to my internist who advised that I stop taking the tramadol over a period of time. I am now taking 50 mg three times a day but cannot get any lower than that without experiencing nerve twitches in my legs and intense jitteriness that interferes with my sleep.
Have you heard of similar problems and do you know of any way to alleviate the withdrawal symptoms without getting hooked on another medication?
A. Tramadol (Ultram, Ultracet, Rybix ODT, Ryzolt) is a strong pain reliever that was originally thought to have opioid-like activity without the same potential to cause addiction as morphine or similar narcotics. To quote the “experts,” tramadol was thought to have a “low potential for abuse.” In other words, it wasn’t supposed to cause physical dependence or produce a “withdrawal syndrome.”
It turns out the drug is a lot more complicated than many experts first believed. In addition to its analgesic action via opioid receptors in the brain, tramadol exerts a profound effect on other neurochemistry. That means that brain chemicals like serotonin and norepinephrine are profoundly impacted by tramadol.
Many antidepressants also affect the reuptake of the neurotransmitters serotonin and norepinephrine. For years clinicians thought there would be no consequences after altering brain chemistry with drugs such as desvenlafaxine (Pristiq), duloxetine (Cymbalta) or venlafaxine (Effexor). Sudden discontinuation of such drugs can bring on a host of symptoms. Here is a link with over 1,300 comments regarding Cymbalta complications:
Remember that tramadol not only affects neurotransmitters. It is a synthetic cousin of codeine and binds to opioid receptors. That means it is weaker than narcotics like hydrocodone or oxycodone. But it works in part to ease pain by binding to opioid receptors in the brain. Many physicians were convinced that it would not cause dependence the way strong opioids might. In other words, no worries about abuse and no DEA (drug enforcement administration) agent looking over your shoulder.
The Double Whammy:
The problem is that patients may be vulnerable to a double whammy. Stopping tramadol suddenly may affect the brain and nervous system via multiple pathways. First, you have the opioid issue. But there could also be the serotonin and norepinephrine pathways. Here is what we have discovered when it comes to that sanitized phrase “discontinuation syndrome”:
Tramadol Withdrawal Symptoms:
- Anxiety, mood swings, irritability
- Brain zaps (shock-like sensations), tingling
- Sweating, chills, goose bumps, shivering
- Insomnia, sleeping difficulties, nightmares
- Flu-like symptoms
- Nausea, diarrhea, loss of appetite
- Hallucinations, unusual thoughts
Some of the symptoms of tramadol withdrawal may persist longer than many health professionals realize. There is no one-size-fits-all program for tapering off tramadol. People vary greatly in the way their bodies adapt and recover. It may take several months to gradually wean off from tramadol. You should not attempt this on your own. A health professional who understands the complexity of the drug may be essential.
Stories from Readers:
Arika in Washington is going through prolonged withdrawal:
“I was on tramadol for about five years. By the end of that time I was only taking 50 mg per day. I’ve been off of it for about a month and I’ve had several nightmarish weeks. One week, the anxiety and panic was hellish. The next week I had to deal with extreme fatigue and muscle pain.
“I think I’m past the worst but am still being plagued by anxiety, panic, muscle weakness and fatigue (which gets worse after eating and exercise). Then there’s tingling and numbness all over my body.”
“I’m not seeing a light at the end of my journey – just making it through a day feels like a battle.”
Sweety in Bangalore shared this story:
“My mother-in-law has osteoporosis, rheumatoid arthritis and spondylosis. Her rheumatologist started her on tramadol. She took this medicine for nearly a year.
“Then her doctor changed her pain medicine in one day. After stopping the tramadol she experienced withdrawal symptoms: extreme pain, seizures and electric shock-like sensations. She got no sleep because of the symptoms.
“She also received anti anxiety drugs given by her doctor. The tramadol was not tapered. She is going through bad withdrawal.”
Shae in the Cayman Islands reports:
“I took it [tramadol] for 6 weeks, 4 x per day at 50MG per dose. I stopped cold turkey and I’m on my fourth day of withdrawal symptoms.
” I have blurred vision, severe abdominal cramps and pain breathing. I am disoriented, have body aches, swelling of my feet, electric shocks in my hands and feet, back pain, chills, depression and flu-like symptoms.”
Many of the withdrawal symptoms associated with tramadol are reminiscent of those linked to sudden discontinuation of antidepressants like sertraline (Zoloft), paroxetine (Paxil) or venlafaxine (Effexor). Symptoms can include dizziness that will not quit, brain “zaps” or “shivers” that are a bit like electrical shock-like sensations, sweating, insomnia, headaches and difficulty concentrating. Read stories from readers who tried to get off antidepressants like duloxetine (Cymbalta) at this link.
Where is the FDA?
The FDA has not provided physicians with clear guidelines on how to phase off such drugs. We frequently see recommendations like “gradual withdrawal,” but no one bothers to provide clear instructions about what that really means. We’re really sorry that we don’t have any great insight on this process either. Readers have shared their own solutions at this link.
Although many people can relieve their acute or chronic pain with tramadol, here are some symptoms to be aware of while taking this medication.
Tramadol Side Effects:
- Nausea, vomiting, indigestion, diarrhea
- Drowsiness, dizziness, fatigue
- Restless legs
- Dry mouth
- Sweating, flushing
- Loss of appetite
- Difficulty sleeping, insomnia
- Skin rash
- Serotonin syndrome
Serotonin Syndrome Can Be Life Threatening:
Please note serotonin syndrome above. This can be a life-threatening situation and can be precipitated if tramadol is combined with other medications such as “triptans” prescribed for migraine headaches or antidepressants that affect serotonin. ALWAYS check with a pharmacist about the drug interactions before combining tramadol with any other medication. To learn more about serotonin syndrome, click here and here!
Share your own tramadol story below in the comment section. Have you suffered from tramadol side effects or tramadol withdrawal? Was tramadol the right solution for you? If you found this article helpful please vote on this article by clicking the 5 stars at the top of the page.